Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 9, NWS Cheyenne, WY

January 30, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 30, 2020, 2:32 PM MST for 4 counties in Wyoming. It took effect at Jan 31, 2020, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2020, 2:32 PM MST (21:32 UTC)
In effect from
Jan 31, 2020, 8:00 AM MST
Expired
Jan 31, 2020, 2:01 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS75 KCYS 302132
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
232 PM MST Thu Jan 30 2020

...POTENTIAL FOR HIGH WINDS EXISTS FRIDAY THROUGH SUNDAY MORNING 
FOR THE SOUTHEAST WYOMING WIND-PRONE AREAS...

WYZ106-110-116-117-311200-
/O.NEW.KCYS.HW.A.0009.200131T1500Z-200202T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
232 PM MST Thu Jan 30 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
MORNING...

* WHAT...West winds 30 to 40 MPH with gusts up to 65 MPH possible.

* WHERE...Central Laramie Range and Southwest Platte County, North
  Snowy Range Foothills, South Laramie Range and South Laramie
  Range Foothills.

* WHEN...From Friday morning through Sunday morning.

* IMPACTS...Mainly to transportation. Potential blow off and blow
  over risk for lightweight and high profile vehicles, including
  camper trailers and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
709 
WWUS75 KCYS 310901
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 AM MST Fri Jan 31 2020

...HIGH WIND WARNINGS ACROSS WIND PRONE THIS WEEKEND...

WYZ106-110-116-117-010000-
/O.UPG.KCYS.HW.A.0009.200131T1500Z-200202T1500Z/
/O.NEW.KCYS.HW.W.0011.200131T1100Z-200202T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
201 AM MST Fri Jan 31 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills, South Laramie Range and South 
  Laramie Range Foothills Counties.

* WHEN...Until 8 AM MST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles and those with campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds will cause travel difficulties for high-profile, low
weight vehicles and those with campers or trailers. Those
travelers should consider alternative travel plans. Use caution 
if you must drive. 

&&

$$

WM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 30, 12:49 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 30, 12:49 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1249 PM MST Thu Jan 30 2020

.UPDATE...
Issued at 1245 PM MST Thu Jan 30 2020

Quick update to issue a Winter Weather Advisory for the South
Laramie Range and Foothills through 6 PM MST. Snow showers will
be fairly numerous over these areas this afternoon, with total
snow accumulations of 1 to 3 inches. Also, gusty winds of 35 to
45 mph will create blowing snow and poor visibilities.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM MST Thu Jan 30 2020

GOES-E nighttime microphysics channel shows lingering freezing fog
mainly across the lower North Platte River Valley in Morrill and
Scotts Bluff Counties this morning as our next disturbance passes
overheard. Higher level clouds and increase in winds have assisted
in the lift and dissipation of dense freezing fog to allow for the
Freezing Fog Advisory to be cancelled this morning. Confliction
among high-res model guidance persists this morning for fog with
some solutions never creating fog for the previous hours and
others keeping fog going beyond what observations have debunked.

A short burst of high winds were measured this morning for about
eight minutes with a region of subsidence and pressure gradient
with a WYDOT sensor at County Road 402 and I-80 measuring 58 mph
gusts. This warranted a Special Weather Statement for WYZ106 and
WYZ100, which subsequently has now been upgraded to a High Wind
Warning as getting the same sensor gusting into the low 60 mph
range. Winds given forecasted diminishment of subsidence and
pressure gradients should lessen later this morning.

Rest of the day's forecast shifts to the widespread precipitation
chances for the region today. Models here have remained consistent
with previous runs with the potential for snow banding and
possible snow squall conditions later this afternoon as modeled
CAPE values are in the 50 to 100 J/kg range. NAM gives solutions
of better spatial areas mainly along Interstate 80 between
Arlington and Cheyenne for snow squall potential. And given the
timing of these occurring between 1 PM and 5 PM could create a
headache for area travelers later this afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 406 AM MST Thu Jan 30 2020

Multi-faceted extended forecast through early next week with a
strong Four Corners High building into the region and quite a warm
up well above normal temps for the season with highs across the
high plains into the upper 50s and low 60s. Climatologically
speaking we are still a few degrees shy of teetering into record
territory especially on Sunday.

Pressure gradients, subsidence and favorable wind direction will
also assist in the wind prone areas of SE WY especially to
experience yet another high wind event. The BRX and ARL areas may
get started as early as Friday morning with height gradients on
the order of mid 90s and upper 50s respectively. Winds will be
gusty strong through Saturday and into the evening ahead of an
incoming cold front Sunday into Monday. No wind products for the
weekend system as still a bit of time out though growing
confidence may warrant enough reason for them this afternoon.

Some changes from the previous forecast regarding this system as
the GFS and EURO have swapped solutions with the EURO having a
solution of a closed low over central CO while the GFS goes to
more of an open wave trough through. Widespread precipitation is
expected but given the progressive nature looking at the event
lasting about 24 hours before moving off into the Great Plains.
Motion of front and its relative speed still in question keep talk
of upcoming snow totals still uncertain this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1021 AM MST Thu Jan 30 2020

Wyoming TAFS...MVFR at Rawlins until 21Z, with occasional IFR,
then VFR, with occasional MVFR until 00Z. VFR at Laramie, with
occasional MVFR until 21Z. VFR at Cheyenne. Wind gusts to 35 knots
until 00Z.

Nebraska TAFS...VFR, with occasional MVFR at Chadron, Alliance and
Scottsbluff from 20Z to 00Z. Wind gusts to 35 knots from 20Z to
03Z.

&&

.FIRE WEATHER...
Issued at 259 AM MST Thu Jan 30 2020

Fire weather concerns for today remain low as a frontal boundary
moves through the region today with brief gusty winds and light to
moderate snowfall. Heavier totals across Carbon County
particularly the mountains with upwards of 3 to 5 inches possible.
Forecast trend continues a dry and windy pattern Friday through
the weekend with lowest min RHs Sunday across particularly the
southern NE Panhandle and Laramie County for near fire wx
conditions possible. Another frontal system on Monday will cool
off temps and bring another widespread chance for precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MST this evening for WYZ116-
     117.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...WM
LONG TERM...WM
AVIATION...RUBIN
FIRE WEATHER...WM
Hazardous weather outlook, Jan 30, 3:19 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MST Thu Jan 30 2020

WYZ106-110-116-117-302300-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
319 AM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds up to 55 mph possible this morning along Interstate 80
and 25 particularly impacting vehicles with trailers or high
profile.

Periods of light to moderate snowfall possible today along with
blowing snow conditions creating areas of slick road conditions
and periods of low visibility.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will be possible in the wind prone areas of southeast
Wyoming from Friday through Sunday.

An abrupt change to much colder temperatures will occur between
Sunday and Monday, along with increased chances for snow.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to the
Cheyenne, Wyoming National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-302300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
319 AM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of light to moderate snowfall possible today along with
blowing snow conditions creating limited areas of slick road
conditions and periods of low visibility.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will be possible in the wind prone areas of southeast
Wyoming from Friday through Sunday.

An abrupt change to much colder temperatures will occur between
Sunday and Monday, along with increased chances for snow.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to the
Cheyenne, Wyoming National Weather Service.

In the hours before

Special weather statement, Jan 30, 8:47 AM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
847 AM MST Thu Jan 30 2020

WYZ109-110-301800-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Arlington, and Elk Mountain
847 AM MST Thu Jan 30 2020

Strong westerly winds with gusts to near 50 mph combined with
falling snow will create poor visibilities and slick roadways
including Interstate 80 from Arlington to west of Rawlins this
morning. Ne alert for rapid changes in visibility and reduce
speeds.
Special weather statement, Jan 30, 9:04 AM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
904 AM MST Thu Jan 30 2020

WYZ116-117-301815-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
904 AM MST Thu Jan 30 2020

Strong westerly winds with gusts of 40 to 50 mph will continue this
morning over portions of the South Laramie Range and Foothills,
including Interstate 80 between Cheyenne and Laramie. Use caution
if traveling through this area this morning, especially if driving
light or high profile vehicles.
Special weather statement, Jan 30, 11:20 AM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1120 AM MST Thu Jan 30 2020

WYZ109-110-302130-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Arlington, and Elk Mountain
1120 AM MST Thu Jan 30 2020

West to southwest winds gusting 30 to 40 mph combined with falling
snow will create poor visibilities and slick roadways including
Interstate 80 from Elk Mountain to west of Rawlins through early
afternoon. Motorists should be alert for rapid changes in visibility
and reduce speeds accordingly.
Special weather statement, Jan 30, 11:34 AM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1134 AM MST Thu Jan 30 2020

WYZ115>117-302145-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, and Horse Creek
1134 AM MST Thu Jan 30 2020

Snow showers will develop and increase in areal coverage through
early afternoon. Snowfall will be moderate with some of the snow
bands. The combination of winds gusting to 40 mph and falling snow
will make travel hazardous as roadways become slick and visibilities
drop below a mile. Motorists should be alert for rapidly changing
visibilities over short distances and reduce speeds accordingly.
Special weather statement, Jan 30, 11:49 AM MST, 2 hours 43 minutes before
Special Weather Statement...CORRECTED
National Weather Service Cheyenne WY
1149 AM MST Thu Jan 30 2020

WYZ115>117-302145-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, and Horse Creek
1149 AM MST Thu Jan 30 2020

Snow showers will develop and increase in areal coverage through
early afternoon. Snowfall may be briefly moderate to heavy at times
with some of the snow bands. The combination of winds gusting to
40 mph and falling snow will make travel hazardous as roadways
become snow-covered and visibilities drop below a half mile.
Motorists should be alert for rapidly changing visibilities over
short distances and reduce speeds accordingly.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:35 PM MSTFreezing Fog AdvisoryCYSConverse4 hr
Jan 30, 3:47 AM MSTHigh Wind WarningCYSAlbany, Carbon4 hr
Jan 30, 12:41 PM MSTWinter Weather AdvisoryCYSAlbany, Laramie5 hr

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.